Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 256, NWS Charleston, WV

August 13, 2008Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 13, 2008, 4:36 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 4:36 PM EDT (20:36 UTC)
Expired
Aug 13, 2008, 5:00 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 132036
SVRRLX
WVC019-067-132100-
/O.NEW.KRLX.SV.W.0256.080813T2036Z-080813T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
  CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SUMMERSVILLE...

* UNTIL 500 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF SUMMERSVILLE...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERSVILLE BY 500 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8085 3827 8078 3814 8100 3821 8106
TIME...MOT...LOC 2036Z 233DEG 8KT 3822 8094

$$
1 follow-up statement
000 
WWUS51 KRLX 132102 RRA
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT WED AUG 13 2008

WVC019-067-132110-
/O.EXP.KRLX.SV.W.0256.000000T0000Z-080813T2100Z/
NICHOLAS WV-FAYETTE WV-
500 PM EDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAYETTE AND
CENTRAL NICHOLAS COUNTIES EXPIRES AT 500 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

DIME SIZE HAIL WAS REPORTED NEAR LAKE SUMMERVILLE AROUND 446 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3833 8085 3827 8078 3814 8100 3821 8106
TIME...MOT...LOC 2036Z 233DEG 8KT 3822 8094

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY.
MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION
OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING.
THESE WILL DISAPPEAR WITH THE SUNS ENERGY.

WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY
AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE
VORT IS THE STRONGEST.

TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT
WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE
WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE
PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR
NORTHEASTERN COUNTIES.

SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN
DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE
SOME MINOR TWEAKS.  LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST
GUIDANCE NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER
THE FORECAST AREA.  AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS
WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING
INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.

MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE
PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS.

FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO
TWEAKED DOWNWARD.  LOW TEMPS LOOKED REASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A
SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND
EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG
WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE
LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE
RADIATION CONDITIONS WILL NOT BE IDEAL.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Aug 13, 4:09 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT WED AUG 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 4:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             BECKLEY                 37.82N 81.24W
08/13/2008  U0.75 INCH       RALEIGH            WV   PUBLIC

&&

NNNN
Local storm report, Aug 13, 4:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 S ELKINS              38.91N 79.85W
08/13/2008  E0.75 INCH       RANDOLPH           WV   EMERGENCY MNGR

            PENNY SIZE HAIL 1 MILE S OF ELKINS AIRPORT.

&&

JHOVIS
Local storm report, Aug 13, 4:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
431 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             BECKLEY                 37.82N 81.24W
08/13/2008  U1.25 INCH       RALEIGH            WV   PUBLIC

            EVENT OCCURRED BETWEEN
            415 PM 08/13/2008 AND 430 PM 08/13/2008

&&

NNNN
Local storm report, Aug 13, 4:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
433 PM EDT WED AUG 13 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BECKLEY                 37.82N 81.24W
08/13/2008  U0.88 INCH       RALEIGH            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:49 PM EDTFlash Flood WarningRLXRandolph26 min
Aug 13, 3:54 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh36 min
Aug 13, 4:09 PM EDTFlash Flood WarningRLXRandolph2 hr
Aug 13, 4:25 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh35 min
Aug 13, 4:49 PM EDTAreal Flood AdvisoryRLXRaleigh30 min
Aug 13, 5:16 PM EDTAreal Flood WarningRLXRaleigh119 min
Aug 13, 5:32 PM EDTSevere Thunderstorm WarningRLXRaleigh28 min
Aug 13, 5:43 PM EDTFlash Flood WarningRLXRaleigh2 hr
Aug 13, 6:28 PM EDTAreal Flood AdvisoryRLXRandolph3 hr
Aug 13, 7:07 PM EDTAreal Flood AdvisoryRLXWyoming3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.